MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 3/17MM; KNEE TIBIAL INSERT

MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 3/17MM; KNEE TIBIAL INSERT
Catalog Number 02.09.0317H
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 14 november 2018: lot 122727ar: (b)(4) items manufactured and released on 03/25/2014.Expiration date: 09/30/2017.No anomalies found related to the issue.To date, (b)(4) other item of the same lot have been already sold without any similar reported event.Clinical evaluation performed by medical affairs director: 1.5 years after revision tka with tibial offset stem in an obese female patient the insert fixation screw was broken following an extreme bending of the knee.From the lateral radiograph, it appears that the femoral and tibial component are profoundly separated, which indicates that probably the soft tissues meant to keep together the knee articulation have given way.The gmk hinge prosthesis is meant to be implanted where the collateral ligaments have failed, but it cannot keep together the knee when also anterior and posterior structures fail.These conditions must have intervened after the prosthesis was implanted, and they might be related to the patient being overweight.If significant vertical traction is exerted on the artificial joint, either prosthesis failure or bone/implant interface failure may occur.These conditions should be regarded as belonging to the category of extreme situations that the instructions for use is warning about because unpredictable abnormal stresses may be exerted on the implants.Preliminary investigation performed by r&d knee manager: preliminary investigation based on the picture of the explanted components (tibial insert, tibial tray, insert secure screw, hinge post, hinge post screw): revision surgery after 1 year and a half from primary surgery for dislocation of the femoral component to the tibial insert/tray in a gmk hinge implant.Looking at x-rays taken before revision surgery, the surgeon determined that the insert secure locking screw was broken and loosened in the joint.Hinge insert secure screw: the screw is broken in 2 pieces in correspondence to the threaded shaft at the level of the interface between the tibia tray and the insert, where the flexion moment acting on the screw is maximum.This broken part was found loosened in the joint.The second part of the screw remained seated in the tibia tray.Hinge tibial insert: from the picture sent, it is not possible to establish if the insert is damaged or not.Some yellow markings can be noted on its bottom surface.This turning of the color into yellow in some portions of the uhmwpe components, is something already experienced and deeply analyzed in medacta.This is something that affects only the external surfaces of the insert and not related to abnormal oxidation of the liner.Specific testing to evaluate the oxidation index (oi) has been performed on similar product that "in vivo" turned its colour into yellow.As results of those studies, the oi index of the explanted liner was comparable with the oi of a liner analyzed after accelerating aging with the exception of the surface.According to the study published by costa et al "analysis of products diffused into uhmwpe prosthetic components in vivo", the apolar components of synovial liquid such as cholesterol, fatty acid, esters of cholesterol and squalene are able to diffuse into uhmwpe.Therefore the reason of the change of the color should be the absorption of lipids from the synovial fluid present in the joint of the patient.Hinge post and hinge post screw no elements relevant for the event can be noted on the hinge post and on its secure screw.Hinge tibia tray no elements relevant for the event can be noted on the hinge tibia baseplate.As result of the preliminary investigation, it is not possible to find a an explanation for such an unlikely event.The dislocation seems to be occurred during the completion of a daily life activity (patient was putting her shoes on) we can only suppose that unpredictable loads acting on the insert caused the breakage of the secure screw and dislocation of the insert (or vice versa).This overloading is most likely linked to a progressive worsening of the clinical condition of the patient and increased instability resulting in increased loads acting on the implant.In any case, this remain only a supposition and can't be proved.
 
Event or Problem Description
Revision surgery 1 year and 6 months after primary.The insert screw was found broken due to a daily life activity (putting her shoes on).The whole prothesis was extracted; the surgery was completed successfully.
 
Additional Manufacturer Narrative
Visual inspection performed by r&d product manager on (b)(6) 2018.Revision surgery after 1 year and a half from primary surgery for dislocation of the femoral component to the tibial insert/tray in a gmk hinge implant.Before revision surgery, looking at x-rays, the surgeon determined also that the insert secure locking screw was broken and loosened in the joint.Visual inspection of the returned components (tibial insert, tibial tray, insert secure screw, hinge post, hinge post screw): the hinge insert secure screw is broken in 2 pieces in correspondence to the threaded shaft at the level of the interface between the tibia tray and the insert, where the flexion moment acting on the screw is maximum.This broken part was found loosened in the joint.The second part of the screw remained seated in the tibia tray.Hinge tibial insert: shape of the central cone was deformed after dislocation and turned into oval.Some yellow markings can be noted on its bottom surface.This turning of the color into yellow in some portions of the uhmwpe components, this is something that affects only the external surfaces of the insert and not related to abnormal oxidation of the liner.Specific testing to evaluate the oxidation index (oi) has been performed on similar product that "in vivo" turned its colour into yellow as results of those studies, the oi index of the explanted liner was comparable with the oi of a liner analyzed after accelerating aging with the exception of the surface.According to the study published by costa et al "analysis of products diffused into uhmwpe prosthetic components in vivo", the apolar components of synovial liquid such as cholesterol, fatty acid, esters of cholesterol and squalene are able to diffuse into uhmwpe.Therefore the reason of the change of the color should be the absorption of lipids from the synovial fluid present in the joint of the patient.Hinge post and hinge post screw: no elements relevant for the event can be noted on the hinge post and on its secure screw.Hinge tibia tray no elements relevant for the event can be noted on the hinge tibia baseplate.As result of visual inspection we can confirm what already stated during preliminary investigation.It is not possible to find a an explanation for such an unlikely event.The dislocation seems to be occurred during the completion of a daily life activity (patient was putting her shoes on) we can only suppose that unpredictable loads acting on the insert caused the breakage of the secure screw and dislocation of the insert (or viceversa).This overloading is most likely linked to a progressive worsening of the clinical condition of the patient and increased instability resulting in increased loads acting on the implant.In any case, this remain only a supposition and can't be proved.

Brand Name
GMK-HINGE FIXED TIBIAL INSERT SIZE 3/17MM
Common Device Name
KNEE TIBIAL INSERT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8077521
Report Number3005180920-2018-00900
Device Sequence Number16525743
Product Code KRO
UDI-Device Identifier07630030825149
UDI-Public07630030825149
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K130299
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2017
Device Catalogue Number02.09.0317H
Device Lot Number122726AR
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2018
Supplement Date Received by Manufacturer10/17/2018
Initial Report FDA Received Date11/16/2018
Supplement Report FDA Received Date01/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient Weight90